WHAT TO EXPECT WHEN YOU START STEROIDS FOR IBD
Steroids are effective medicines to quickly get IBD under control and lessen the pain, diarrhea and bleeding. But steroid side effects can be so disturbing that it is important to get them off steroids and onto another form of treatment. In that sense, they are sometimes become a bridge to longer-term treatment.
Short-term Steroid Side Effects mean they show up soon after starting the medication. They can continue and be troubling for the patients and their families:
- Irritability / nervousness, mood swings, restlessness
- Difficulty sleeping
- Increased appetite and weight gain
- Increased risk of infection
- High blood pressure
- Water retention, ankle / feet swelling
- Blurred vision, headaches
- Acne, moon-face (big cheeks), increased body hair
- Easy bruising, slow wound healing
- Nausea, vomiting, abdominal pain
- Muscle weakness, muscle / joint / bone pain
- Increased sweating
- High blood sugar
Some of these can be prevented or treated by diet and medicines (lowering salt intake from chips, soups, deli meats and added salt can be lessen the tendency to high blood pressure; watching sugar intake can keep blood sugars in a normal range; careful dietary choices can limit excess weight gain to some degree; acid blockers can decrease the tendency to ulcers and their symptoms).
Longer-term Steroid Side Effects show up slowly, but are often more serious, if they occur. Fortunately, other medicines are now available, so long-term use isn't usually needed.
- Decreased growth in children and teens
- Cataracts, glaucoma
- Depression and aggression
- Stomach ulcers and intestinal bleeding
- Osteoporosis and bone weakening
- Infertility, damage to the reproductive organs
- Increased risk of heart attack, kidney failure
Steroids can also make certain conditions worse, so it is important that you speak with your doctor about any problem you may have now or have had in the past.
- bleeding problems, blood clots
- eye problems (blurry vision, cataracts, glaucoma, herpes infection of the eye)
- heart problems (heart attack, heart failure)
- high blood pressure
- infections (tuberculosis, herpes, fungus and worms, yeast)
- kidney or liver disease
- mental/mood conditions (anxiety, depression, diagnosed and even undiagnosed conditions),
- other stomach/intestinal problems (diverticulitis, ulcers, reflux)
Do let your doctor know if you are experiencing any the side effects. Do not stop the steroids on your own. You can have problems with your IBD or with salt, sugar and fluid balance if you stop suddenly.
Do know that doctors only use steroids when they have weighed the benefits of the steroids against their possible side effects, and feel they are needed, with the idea of getting off of them as quickly as possible. Do have a discussion about how to get off the steroids and future plans for your treatment.
This article, as well as all others, was reviewed and edited by a member of our Medical Advisory Board.
Subscribe Be the first to know